COVID vaccine side effects: Does the COVID vaccine cause tinnitus? – Deseret News

The World Health Organization plans to investigate rare reports of hearing loss and other ear-related issues from the COVID-19 vaccine.

Driving the news: The WHO posted a newsletter on its website that states that it has received reports of sudden hearing problems — including tinnitus and ringing sounds — from those who received the COVID-19 vaccine.

  • Most people said they experienced these side effects within one day after the shot.

By the numbers: Per NBC News, the WHO has received hundreds of reports for auditory issues.

  • 367 cases of tinnitus.
  • 164 cases of hearing loss.

Yes, but: More than 11 billion doses of the COVID-19 vaccine have been distributed throughout the world, according to NBC News.

The bigger picture: Researchers have called for more studies into the link between the vaccine and tinnitus.

  • Tinnitus has been deemed a general COVID-19 symptom, as I reported for the Deseret News.
  • Dr. Omid Mehdizadeh, an otolaryngologist and laryngologist at Providence Saint John’s Health Center in California, told Health.com: “It’s entirely possible that COVID-19 can cause tinnitus.”
  • According to The Washington Post, viral inflammation can cause tinnitus.